Hi, I was wondering if there are people out there that have had problems returning to training after undergoing surgery? I had back surgery last June for a herniated disc - a short, outpatient procedure. Before the surgery, I was in top shape. Then I herniated a disc in May and rapidly deteriorated. The surgery was a big success though, and in August I slowly began working out again with the permission of my surgeon.
It took me about 5 months to very slowly work my way up to what I consider a normal training week. The problem is that my body is really struggling, particularly when I run. Before the surgery I was able to manage a very mild case of exercise-induced asthma with singulair (pill) and advair (disc). Now I have to use my inhaler (albuterol) every single time I run, and even then I am having major difficulties breathing. As a result, I am not getting enough oxygen to my muscles, which means I am running MUCH slower than I used to. Also, when I finish a run, I feel completely spent. I no longer get the adrenalin rush. Instead, running has become very laborious and difficult, and I end up feeling depleted.
I am not sure what back surgery has to do with asthma. My doctor was not able to give me much guidance either. Has anyone experienced anything like this? Are there any thoughts or suggestions? I would really appreciate any feedback.
While I definitely think that you should see another doctor, have you been tested for anemia?
No, I have not been tested for anemia. I guess since the change from before to after the surgery was so abrupt, I assumed it was due to the surgery itself.
That is a good suggestion though - thanks. I guess I need to sort out what kind of doctor to see.
I am not a doctor, you should see a doctor.
Your GP should be able to test for anemia with a simple blood test.
I'm on the same asthma medications you are, and hitting your rescue inhaler that often is a bad sign.
Two things that might help, but ask your doctor first:
1. Hit your inhaler about 15 minutes BEFORE you run.
2. You could try taking an allergy medication. It could be something as simple as allergies. When the weather shifts hot-cold-hot like this it gets me, and the road salt seems to bother me too.
You also just might be trying to run too fast, too soon.
If you're still occasionally using prescription painkillers, that could be a culprit too.
Either way, document your training and medication for the week and take it to your doctor.
If they can't figure it out, ask to be referred to a specialist.
If you want to contact me offline, I can give you some suggestions for primary care docs in the area. I am a physical therapist and see patients from a broad range of doctors.
Thanks everyone for the feedback and advice!